Utah, 2017

Winter Storm and Heavy Snow in Utah, January 19 to 21, 2017

January 19 to 21, 2017 · NWS GJT · 5 events in 5 counties and zones

An atmospheric river event brought a series of storms to the region which resulted in significant to heavy snowfall for many areas in east-central and southeast Utah.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An atmospheric river event brought a series of storms to the region which resulted in significant to heavy snowfall for many areas in east-central and southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 19, 6:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 19, 6:36 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
636 AM MST Thu Jan 19 2017

.UPDATE...
Issued at 635 AM MST Thu Jan 19 2017

Issued a Dense Fog Advisory for the Animas and San Juan River
Basins, Colorado zones 22 and 23, which includes Durango and
Pagosa Springs valleys through 11 am MST this morning.
Visibilities at Durango have dropped to quarter mile within the
last hour with Pagosa Springs visibility lowering to half mile.
With nearly calm to light winds, do not expect much mixing through
the morning hours. The leading edge of cloud cover associated with
the next storm system approaching from the west is already edging
into eastern Utah. Expect these clouds to increase over Durango
and Pagosa by late morning and early afternoon, which should help
mix out the fog.

&&

.SHORT TERM...(Today through Friday)
Issued at 349 AM MST Thu Jan 19 2017

The current infrared satellite image is showing cold cloud tops
associated with an approaching storm system making their way
across Nevada and Utah. Mesoscale analysis suggests that these
clouds and associated boundary will reach western portions of the
CWA by around 6:00 AM MST this morning. A rain snow mix should
begin in Grand Junction by late morning early afternoon. Snow will
begin over the higher elevations by late morning early afternoon.

Snow accumulations are anticipated to become a travel concern this
evening into the overnight hours. Therefore, Winter Weather
Advisories and Winter Storm Warnings are in place and become
effective this afternoon remaining in effect through Saturday
evening. For more details see the Winter Storm messages on our
website or DENWSWGJT. Overall forecast confidence remains high
across the forecast area with the exception of Elk Head and Park
Mountain Zone, which remains in a Winter Storm Watch. This
particular area typically does not accumulate snow well in
southwest flow but the prolonged nature of this event may still
result in significant storm total snow fall.

.LONG TERM...(Friday night through Wednesday)
Issued at 349 AM MST Thu Jan 19 2017

The current satellite water vapor image is showing a low pressure
system centered in the Great Plains this morning. A trough of low
pressure is also digging into the west coast with a plume of
moisture evident over Nevada and Utah as an associated boundary
races towards our western CWA. The 0000Z ECMWF and 0600Z GFS20
have initialized well with these synoptic scale weather features
and remain in exceptional agreement through at least next Tuesday.

Both models indicate that the second of three weather disturbances
will begin to impact the forecast area early Saturday morning
providing additional snow accumulation across the CWA through
Saturday night. This portion of the storm system will be colder
than Thursday's storm system and we are now expecting up to 2
inches of snow fall to accumulate in the Grand Valley Saturday
night. Moderate to heavy snowfall is also anticipated for the
mountains.

A break in the action is expected on Sunday as a ridge of high
pressure briefly builds over the Intermountain West. However, this
break will be short lived as the third and strongest segment of
the storm system sweeps into the area Sunday evening. This
segment is expected to have upper level jet support which will
promote higher snowfall rates across Eastern Utah and Western
Colorado through Tuesday evening. Overall forecast confidence is
high. Please be sure to be prepared for this prolonged period of
winter weather, have a plan, have some additional supplies in your
home and if you plan on travelling please check the forecast for
updates and consult UDOT and CDOT web pages for the latest road
conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 349 AM MST Thu Jan 19 2017

Nearly all of the local terminals are reporting VFR conditions
this morning with the exception of Vernal which is reporting IFR
cigs at this hour. A winter storm system is approaching the
forecast area and will bring a rain snow mix to the Grand Valley
later this morning and moderate to heavy snow to the higher
elevations this afternoon. This will result in deteriorating
conditions at the terminals throughout the day today. Winds are
anticipated to prevail out of the south today and may be gusty at
times this afternoon.

Overall forecast confidence is high.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM this afternoon to midnight MST
     Saturday night for COZ003.

     Winter Storm Warning from 5 PM this afternoon to 6 AM MST Sunday
     for COZ009-010-012-013.

     Winter Storm Warning from 5 PM this afternoon to midnight MST
     Saturday night for COZ017-018.

     Winter Storm Warning from 2 PM this afternoon to 8 PM MST
     Saturday for COZ019.

     Dense Fog Advisory until 11 AM MST this morning for COZ022-023.

     Winter Storm Watch from 5 PM MST this afternoon through late
     Saturday night for COZ004.

     Winter Storm Warning from 8 PM this evening to 5 PM MST Saturday
     for COZ021>023.

UT...Winter Weather Advisory from 2 PM this afternoon to midnight MST
     Saturday night for UTZ025.

     Winter Storm Warning from 2 PM this afternoon to 5 PM MST
     Saturday for UTZ022.

     Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
     Saturday for UTZ028.

&&

UPDATE...MDA
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...Larry
Hazardous weather outlook, Jan 19, 3:04 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 AM MST THU JAN 19 2017

COZ001>014-017>023-UTZ022>025-027>029-201015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
304 AM MST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF WINTER STORMS WILL BEGIN TO IMPACT THE AREA THIS
EVENING WITH MOUNTAIN SNOWS AND A RAIN SNOW MIX FOR THE GRAND
VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO MORE WEATHER SYSTEMS WILL PASS THROUGH THE AREA BRINGING
ADDITIONAL SNOWFALL ON SATURDAY WITH A BREAK IN THE WEATHER ON
SUNDAY. A STRONGER SYSTEM WILL ARRIVE MONDAY MORNING DELIVERING
ADDITIONAL SNOWFALL THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
January 19, 10:00 AM MST to January 21, 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area. Locally higher amounts included 27 inches at the Camp Jackson SNOTEL site in the Abajo Mountains.

Heavy Snow, Southeast Utah

When
January 19, 1:00 PM MST to January 21, 9:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Emergency Manager
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall amounts of a foot or more were measured above the 5000 foot level. Blanding, the most populated community in this zone, received 18 inches of new snow. The transition between rain and snow was at about the 4500 foot level. Travel and other activity on some Navajo Nation lands was paralyzed due to the heavy snow that accumulated over a deep layer of mud. This situation resulted in a State of Emergency that was declared by the Navajo Nation for that area.

Winter Weather, Canyonlands / Natural Bridges

When
January 19, 2:00 PM MST to 10:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 3 inches were measured across the area.

Winter Weather, Grand Flat and Arches

When
January 19, 3:00 PM MST to 10:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 3 inches were measured across the zone.

Winter Weather, Tavaputs Plateau

When
January 20, 8:00 AM MST to January 21, 10:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell across the Tavaputs Plateau in just over 24 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685605, 706454, 685612, 685610, 685608.